It is always very sensible to weigh up the pros and cons with your doctor when you are being recommended to start on a new medication.
I presume you have discussed the AMD (age related macular degeneration) with your doctor already. There is currently no evidence that I can find that suggests patients taking blood thinners suffer subretinal haemorrhage more frequently than patients who do not take these medications, (however, if a haemorrhage does occur, then it will be larger in patients taking blood thinners).
The study that I found, written in 2010, also found that high blood pressure is an important risk factor for subretinal haemorrhage in patients taking blood thinning medication. Make sure you get your blood pressure checked regularly, and adhere to any blood monitoring regimes that are required to keep your blood ‘thickness’ closely controlled.
Answered by Dr EmmaJane Down.
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.